Hail, Henry
- When
- April 22, 2:25 PM CST
- Where
- Henry County, 6.22 mi ENE of Shady Beach
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.580, -90.100
A storm system and its attendant cold front moved across northwest Illinois during the afternoon and evening hours. Showers and thunderstorms developed ahead of this front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A storm system and its attendant cold front moved across northwest Illinois during the afternoon and evening hours. Showers and thunderstorms developed ahead of this front. A few of these storms became severe. Hail up to the size of quarters fell with these storms as well as wind gusts over 60 MPH. Additionally, over an inch of rain fell in the Quad Cities, which produced brief flash flooding along River Drive in Moline.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 22, 1:59 PM CST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 259 PM CDT Mon Apr 22 2019 .SYNOPSIS... Issued at 257 PM CDT Mon Apr 22 2019 18Z surface data has a weak low north of KDSM. A cold front ran south from the low into eastern Kansas. Observation data also suggested the potential for subtle boundaries running east and southeast from the low into northern Illinois and along the Mississippi river down toward KUIN. Dew points were in the 50s ahead of the cold front with 30s and 40s across the central and northern Plains. && .SHORT TERM...(This Evening through Tuesday) ISSUED AT 257 PM CDT Mon Apr 22 2019 Through sunset convection is expected to increase in areal coverage north of I-80 as the weak low approaches the area. This scenario is based on conceptual models and what the overall larger picture is suggesting. South of I-80 convection should be fairly spotty. The overall severe risk still looks marginal but a few isolated severe storms cannot be ruled out. Primary risk looks to be hail with a small potential for damaging winds. This evening the cold front and low will sweep through the area with rain slowly ending from west to east. A few severe storms may be possible in the vicinity of the fronts. Some wrap around rain showers or light rain is possible after midnight generally east of a line from Manchester, IA to Sterling, IL as a weak upper level disturbance rotates through the area. On Tuesday much cooler, drier, and initially breezy conditions will be seen across the area. Temperatures will be close to normal. .LONG TERM...(Tuesday Night through Monday) ISSUED AT 257 PM CDT Mon Apr 22 2019 High pressure will be in control for this period, and will provide quiet and dry conditions across the area. Like the 00z run, the 12z ECMWF is suggesting a weak shortwave passing across our south early Wednesday morning, while the American models and CMC show it further south into southern Missouri and Illinois. Will continue to treat the ECMWF as an outlier for now, and will not advertise any chance of POPs across our south. Above normal temperatures will remain in place with southerly flow, and currently have afternoon highs Wednesday in the upper 60s to lower 70s. Thursday and Friday... Latest guidance remains in decent agreement of bringing a cold front across the region Thursday. The ECMWF, CMC and NAM have it passing during the morning, while the GFS advertises an afternoon arrival. Regardless of timing, this front will not have a lot of moisture and only limited forcing with it, so not expecting a wide area of showers or storms to accompany it with passage. The best chance for any precipitation will be across northwest Illinois, where forcing will be a little stronger with the shortwave. Here, will advertise chance POPs through the afternoon and evening. Temperature-wise, afternoon highs for Thursday will climb into lower to middle 70s with warmer air in place ahead of the front. For Friday, cooler air and passing high pressure will keep afternoon highs in the middle 60s to near 70. Saturday and Sunday... Disagreements continue on the handling of an area of low pressure passing across the Mississippi River Valley. The 12z ECMWF has come in further south, and has the low passing east across central Missouri. This would put us underneath easterly flow and rain provided by isentropic lift. The GFS and CMC show the low much further north into Minnesota and Wisconsin, which would put us in the warm sector with a threat of showers and thunderstorms. I will continue to handle this situation with a blended approach, which keeps us underneath chance of POPs. Will advertise afternoon highs ranging from near 60 in northwest Illinois, to near 70 in northeast Missouri, but expect changes to this as models get a better handle on the low track and warm front placement. Monday on... All models in agreement of unsettled weather continuing into early next week, as frontal boundary develops across the eastern Great Plains into the mid Mississippi River Valley. Temperatures will average near normal for the end of April. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) ISSUED AT 115 PM CDT Mon Apr 22 2019 Unstable atmosphere across eastern Iowa and northern Illinois will allow convection to develop ahead of the approaching cold front. VFR conditions should be seen through 06z/23 with potential MVFR/IFR conditions in SHRA/TSRA. After 06z/23 VFR conditions are forecast with widespread low clouds moving in behind the front that are just above 3 kft agl. && .HYDROLOGY... Issued at 1117 AM CDT Mon Apr 22 2019 Not much change to the forecasts along the Mississippi River as routed water remains the main contributer to the forecasts. Scattered showers and thunderstorms today and tonight should have little affect on the Mississippi River level forecasts. Crests are anticipated at Dubuque to Bellevue this coming weekend. Sites downstream of Bellevue are expected to crest next week. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...08 SHORT TERM...08 LONG TERM...Speck AVIATION...08 HYDROLOGY...14
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 329 AM CDT Mon Apr 22 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-230830- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 329 AM CDT Mon Apr 22 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT The Storm Prediction Center has a marginal risk of severe thunderstorms this afternoon into this evening, for portions of eastern Iowa and northwest Illinois. The main risks will be large hail and damaging winds, but an isolated tornado or two is possible. Moderate to major flooding will continue along the Mississippi River. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Thursday, there is a slight chance for thunderstorms. Severe weather is not expected. Thunderstorms are possible again Saturday and Saturday night. It is too soon to determine the potential for severe weather. Moderate to major flooding will continue along the Mississippi River. Please see the latest Flood Statements and Flood Warnings for details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening. Haase/Sheets
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
308 PM CDT MON APR 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 2 NNE ROCK ISLAND 41.50N 90.57W
04/22/2019 E0.25 INCH ROCK ISLAND IL TRAINED SPOTTER
BRIEF HAIL - 1 SE OF DOWNTOWN.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT MON APR 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL 1 NNE BETTENDORF 41.58N 90.47W
04/22/2019 M0.88 INCH SCOTT IA TRAINED SPOTTER
&&
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
314 PM CDT MON APR 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HAIL 3 E CREDIT ISLAND 41.52N 90.57W
04/22/2019 E0.25 INCH ROCK ISLAND IL TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
318 PM CDT MON APR 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL KEYSTONE 42.00N 92.20W
04/22/2019 E0.88 INCH BENTON IA PUBLIC
AND HARD RAIN.
&&Special Weather Statement
National Weather Service Quad Cities IA/IL
320 PM CDT Mon Apr 22 2019
IAC011-019-055-095-113-222045-
Buchanan-Benton-Delaware-Linn-Iowa-
320 PM CDT Mon Apr 22 2019
...STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...BENTON...WESTERN
DELAWARE...WESTERN LINN AND NORTHEASTERN IOWA COUNTIES UNTIL 345 PM
CDT...
At 318 PM CDT, strong thunderstorms wer located over Keystone, near
Rowley, and near Norway. The storms were moving northeast at near
40 mph.
Hail up to nickel size is possible with these storms.
Locations impacted include...
Cedar Rapids, Independence, Vinton, Manchester, Hiawatha, Robins,
Jesup, Center Point, Fairfax, Atkins, Walford, Urbana, Palo,
Shellsburg, Newhall, Edgewood, Winthrop, Hazleton, Walker and
Blairstown.
This includes Interstate 380 between mile markers 25 and 55.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4264 9129 4186 9179 4186 9183 4184 9183
4194 9230 4198 9230 4230 9214 4230 9206
4244 9207 4264 9196
TIME...MOT...LOC 2018Z 180DEG 0KT 4199 9218
McClureSpecial Weather Statement
National Weather Service Quad Cities IA IL
325 PM CDT Mon Apr 22 2019
IAZ040-041-051-052-063-222230-
Buchanan-Delaware-Benton-Linn-Iowa-
Including the cities of Independence, Manchester, Vinton,
Cedar Rapids, and Marengo
325 PM CDT Mon Apr 22 2019
...STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...BENTON...WESTERN
DELAWARE...WESTERN LINN AND NORTHEASTERN IOWA COUNTIES UNTIL 345 PM
CDT...
At 320 PM CDT, strong thunderstorms were located over Keystone,
near Rowley, and near Norway. The storms were moving northeast at
near 40 mph.
Hail up to nickel size is possible with these storms. These storms
may also grow stronger over the next few hours.
Locations impacted include...
Cedar Rapids, Independence, Vinton, Manchester, Hiawatha, Robins,
Jesup, Center Point, Fairfax, Atkins, Walford, Urbana, Palo,
Shellsburg, Newhall, Edgewood, Winthrop, Hazleton, Walker and
Blairstown.
This includes Interstate 380 between mile markers 25 and 55.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4264 9129 4186 9179 4186 9183 4184 9183
4194 9230 4198 9230 4230 9214 4230 9206
4244 9207 4264 9196
TIME...MOT...LOC 2018Z 180DEG 0KT 4199 9218The Quad Cities radar (KDVN), 40 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
4 hail, 1 flash flood. Local standard time, as filed.
The emergency manager reported that there was a considerable amount of penny sized hail. The time of the event was estimated using radar.
The emergency manager reported hail around quarter size at Star and Yager roads. The quarter sized hail continued south of the intersection for a unknown distance. The time of the event was estimated using radar.
Broadcast media reported that cars drove into flood water along River Drive in Moline. This was caused by heavy rainfall of 1.00 to 1.50 inches in a half hour and the inability of water to run off into the Mississippi River.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815932, 815933, 815934, 815935, 815930.